Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Charleston, WV

August 5, 2005Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 5, 2005, 6:48 PM EDT for Mason County, West Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 6:48 PM EDT (22:48 UTC)
Expired
Aug 5, 2005, 7:15 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:00 PM EDTTSTM WND DMG17 Sw Leon, WVTREES DOWN ALONG GUYAN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 052250
SVRRLX
WVC053-052315-
/O.NEW.KRLX.SV.W.0110.050805T2248Z-050805T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA

* UNTIL 715 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN MASON COUNTY...AND WAS MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN MASON COUNTY...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8220 3855 8216 3852 8206 3868 8206
      3869 8217 3861 8217

$$

05
1 follow-up statement
000 
WWUS51 KRLX 052314
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT FRI AUG 5 2005

WVC053-052322-
/O.EXP.KRLX.SV.W.0110.000000T0000Z-050805T2315Z/
MASON WV-
712 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY EXPIRES AT 715 
PM EDT...

THE STORM THAT PROMPTED THE WARNING WAS SOUTHWEST OF UPLAND AT 713 
PM AND HAS WEAKENED TO BELOW SEVERE LIMITS. THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SMALL 
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8220 3855 8216 3852 8206 3868 8206
      3869 8217 3861 8217

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:12 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 5, 5:12 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TONIGHT)...

QUICK UPDATE FOR TO UP POPS TO LIKELY IN THE SHORT TERM FOR
CONVECTION MOVING INTO CWA FROM THE WEST. OTHERWISE EVERYTHING
ELSE LOOKS ON TRACK ATTM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 310 PM EDT FRI AUG 5 2005)

LONG TERM (SATURDAY THROUGH FRIDAY)...

MODELS STILL HAVE THE FRONT STALLING SOUTH OF CRW. THINK IT MAY DO
ONE OF THE TYPICAL JUMPS SATURDAY MORNING WHERE IT APPEARS TO
DROP SOUTH SUDDENLY ONCE DAYTIME MIXING GETS GOING. EXPECT THE
FRONT TO HANG UNTIL AT LEAST SUNDAY...WHERE IT WILL EITHER WASH
OUT OR LIFT BACK NORTH AS A WEAK WARM FRONT. EITHER WAY...HIGH OFF
OF ATLANTIC SEABOARD WILL HELP GENERATE SOUTHEAST FLOW...WHICH
WILL FAVOR THE HIGHER POPS ALONG THE EAST-FACING SLOPES. KEEPING
POPS CHANCY AS LARGE-SCALE SUPPORT CONTINUES TO BE LACKING.
ALSO...COVERAGE WILL FOLLOW A DIURNAL PATTERN...BEST DURING THE
AFTERNOON.

SUNDAY WILL BE SIMILAR TO SATURDAY...BUT AS WHAT REMAINS OF FRONT
BEGINS TO LIFT BACK NORTHWARD...MOISTURE RETURNS ALLOWING
SLIGHTLY BETTER COVERAGE IN OHIO. STILL BEST COVERAGE EARLY WITH
THE BOUNDARY ITSELF. WITH NO FOCUSING MECHANISM ON
MONDAY...PRECIPITATION WILL FOLLOW AN ALMOST PURE DIURNAL PATTERN
WITH THE MOUNTAINS HAVING THE BEST CHANCES.

MAV HIGHS LOOK TOO COOL FOR THE NEXT COUPLE OF DAYS...WENT CLOSER
TO FWC. WENT WITH A BLEND ON LOW TEMPERATURES.

GENERALLY RAN WITH HPC THINKING FOR DAYS 4-7. BERMUDA HIGH SETUP
FOR NEXT WEEK...WITH A SHORTWAVE ROTATING ACROSS THE AREA TUESDAY
AND WEDNESDAY...BRINGING SCATTERED STORMS. MORE ISOLATED COVERAGE
THURSDAY AND FRIDAY AS RIDGE BUILDS AND CAPPING BECOMES MORE OF AN ISSUE.

PREVIOUS DISCUSSION...
(ISSUED 235 PM EDT FRI AUG 5 2005)

SHORT TERM (THROUGH TONIGHT)...

COLD FRONT HAS NOT MADE MUCH PROGRESS SOUTHWARD BUT IS SLOWLY
SINKING.  AS THE AIRMASS IS BECOMING MORE UNSTABLE...SOME POP UP
SHOWERS ARE DEVELOPING SOUTH OF THE MAIN CLOUD SHIELD.  MODELS DO
NOT SHOW MUCH HAPPENING ALONG THE FRONT OVERNIGHT AND I TEND TO
THINK THERE WILL NOT BE MUCH EITHER.  THERE IS LITTLE UPPER SUPPORT
TO ACT ON THE FRONT AND THINK ONCE THE LOSS OF HEATING TAKES
PLACE...THERE WILL NOT BE MUCH TO DRIVE CONTINUED CONVECTION.  WILL
CARRY CHANCE POPS OVERNIGHT WITH HIGHEST POPS ALONG THE FRONT.

TEMPERATURES ARE TRICKY WITH ALOT OF CLEAR SKIES ACROSS THE
SOUTHEASTERN CWA RIGHT NOW.  POOLING OF DEWPOINTS ALONG THE FRONT
WOULD SUGGEST GOING ABOVE MOS OVERNIGHT AND HAVE LEANED MORE TOWARD
THE ETA MOS.  CLOUD COVER WILL HELP KEEP TEMPS A BIT WARMER AS WELL.

PREVIOUS DISCUSSION...
(ISSUED 135 PM EDT FRI AUG 5 2005)

AVIATION...

FRONTAL BOUNDARY NEARLY STATIONARY JUST NORTH OF THE CWA.  VFR
CONDITIONS TO PREVAIL...WITH SPOTTY MVFR VISIBILITIES DUE TO HAZE.
CANNOT RULE OUT A THUNDERSTORM WITH AN UNSTABLE AIR MASS
DEVELOPING.  NOT REALLY MUCH LOW CLOUDS ALONG OR BEHIND THE FRONT SO
AM NOT PLAYING LOW STRATUS OVERNIGHT.  THINK THERE WILL BE SOME
MINOR FOG AGAIN TONIGHT AS FRONT TRIES TO SLIDE SOUTH VERY SLOWLY.
POPS DO NOT WARRANT MENTIONING PRECIP IN TAFS AND THEREFORE NONE IS
MENTIONED ALTHOUGH THERE COULD BE A POP UP SHOWER OR THUNDERSTORM.

PREVIOUS DISCUSSION...
(ISSUED 1025 AM EDT FRI AUG 5 2005)

SHORT TERM (REST OF TONIGHT)...

BASED ON WINDS...THERMAL ANALYSIS AND LAPS ANALYSIS...LOOKS LIKE THE
FRONT IS CURRENTLY EXTENDING FROM SOUTHEAST MISSOURI THROUGH SOUTH
CENTRAL OHIO INTO CENTRAL NEW YORK.  DEWPOINTS HAVE BEEN POOLING
ALONG THE BOUNDARY WITH DEWPOINTS NEAR 70 DEGREES.  WEAK FLOW ALOFT
WILL LEAD TO SLOW MOVING STORMS AND POTENTIAL FOR TRAINING STORMS IS
HIGH.  HPC HAS SHOWN CONCERN FOR LOCALLY HEAVY RAIN AND WE SHARE
THIS CONCERN.  HOWEVER...THE AREA HAS BEEN FAIRLY DRY WITH THE
RECENT HEAT AND DO NOT FEEL ANY WATCH IS WARRANTED AT THIS POINT.

WILL UPDATE FORECAST TO REFLECT LOWER TEMPS ACROSS THE NORTH WHERE
PRECIPITATION IS ONGOING AND EXPECTED TO CONTINUE FOR SEVERAL HOURS
WHILE RAISING TEMPS ACROSS THE SOUTH A BIT WHERE A STRONGER CAP
RESIDES AND SHOULD ALLOW FOR MORE SUN.  ALSO BUMPING UP POPS TO
LIKELY ACROSS THE NORTH AND ALSO HIGHER CHANCES ACROSS THE CENTRAL
AND SOUTHERN ZONES...THINKING THERE WILL BE SOME CONVECTION FORMING
ALONG THE DIFFERENTIAL HEATING BOUNDARY FROM THE CLOUDS.

PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT FRI AUG 5 2005)

LONG TERM (TONIGHT THROUGH THURSDAY)...

HAVE PRIMARILY WORKED WITH OR MADE CHANGES THROUGH MONDAY.  AFTER
THE ATTEMPTED PASSAGE OF THE COLD FRONT LATE TODAY INTO THE
OVERNIGHT HOURS.  IT WILL REMAIN STUCK ACROSS OUR SOUTHEAST.  THIS
WILL ACT AS A FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND...AS IT WILL BE DIFFICULT TO RULE OUT 20 TO 30 POPS.
OTHER CHANGES WERE MINIMAL...WITH A SLIGHT INCREASE IN TEMPS OVER
THE NEXT 3-4 PERIODS.

ANOTHER GENERAL AREA OF HIGH PRESSURE WILL SETTLE INTO THE CENTRAL
APPALACHIANS AND MIDDLE OHIO VALLEY FOR THE START OF THE WORK
WEEK....WITH SLIGHT RIDGING TO ZONAL FLOW ALOFT.  THIS SFC HIGH WILL
SLOWLY PUSH EASTWARD TOWARDS TUESDAY...WITH A BETTER CHANCE OF
PRECIPITATION POSSIBLY ENCROACHING THE CWA BY MID WEEK.  WILL HAVE
TO SEE HOW THIS MID WEEK FEATURE PLAYS OUT IN FUTURE MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JS
Hazardous weather outlook, Aug 5, 10:20 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT FRI AUG 5 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
1020 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SEEN TODAY ACROSS
SOUTHEAST OHIO...PLUS NORTHERN INTO CENTRAL COUNTIES OF WEST
VIRGINIA.  THE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO
SINK FURTHER SOUTH...TOWARD NORTHEAST KENTUCKY AND SOUTHERN WEST
VIRGINIA...LATE TODAY INTO THE OVERNIGHT HOURS.

MOST AREAS CAN HANDLE 2 TO 3 INCHES OF RAIN.  OF COURSE...THOSE
RAIN AMOUNTS WOULD STILL GENERATE THE USUAL STREET AND POOR
DRAINAGE FLOODING.

THERE IS THE POSSIBILITY THAT A FEW DRAINAGE BASINS COULD BE FAVORED
WITH REPETITIVE SHOWERS...SO THE NATIONAL WEATHER SERVICE WILL BE
MONITORING FOR THE POSSIBILITY OF HIGHER RAIN AMOUNTS. IF SO...
FLOOD WATCHES OR FLASH FLOOD WARNINGS COULD BE ISSUED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KTB

In the hours before

Special weather statement, Aug 5, 3:51 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT FRI AUG 5 2005

KYZ101>103-OHZ066-067-075-083>087-052200-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-JACKSON-VINTON-MEIGS-
GALLIA-LAWRENCE-
INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND...
GRAYSON...OLIVE HILL...ASHLAND...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...MALTA...STOCKPORT...ATHENS...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...GALLIPOLIS...
IRONTON...SOUTH POINT
351 PM EDT FRI AUG 5 2005

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY LATER THIS
AFTERNOON...AND DRIFT ONLY SLOWLY EASTWARD. THIS AREA HAS BEEN HOT
AND DRY RECENTLY SO THAT THE GROUND CAN TOLERATE A HEAVY RAIN FOR
A PERIOD OF TIME. HOWEVER...THE POTENTIAL FOR WATER PROBLEMS IN
THIS AREA WILL BE INCREASING IF THE STORMS REMAIN OVER THE SAME
AREA FOR A LONG ENOUGH PERIOD OF TIME. THERE ARE NO WATCHES OR
WARNINGS CURRENTLY IN EFFECT...BUT THE NATIONAL WEATHER SERVICE
WILL MONITOR THE SITUATION CLOSELY.

JMV
Local storm report, Aug 5, 5:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             GRAYSON                 38.33N 82.94W
08/05/2005  0.75 INCH        CARTER             KY   LAW ENFORCEMENT

            PENNY AND SOME DIME SIZE HAIL.

&&

JS

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.